Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 55, NWS Amarillo, TX

April 26, 2012Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 26, 2012, 4:16 PM CDT for Potter County, Randall County, Texas. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2012, 4:16 PM CDT (21:16 UTC)
Expired
Apr 26, 2012, 4:50 PM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 24 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 4:32 PM CDTHAIL 12 N Canyon, TXREPORTED PEA TO QUARTER SIZE HAIL AROUND INTERSTATE 27 AND ROCKWELL AND MCCORMICK ROADS.
Apr 26, 4:32 PM CDTHAIL 14 N Canyon, TXREPORTED PEA TO QUARTER SIZE HAIL AROUND INTERSTATE 27 AND ROCKWELL AND MCCORMICK ROADS.
Apr 26, 4:35 PM CDTHAIL 1.254 N Canyon, TX
Apr 26, 4:39 PM CDTHAIL 12 Wsw Amarillo, TXNEAR AMARILLO HIGH SCHOOL.
Apr 26, 4:40 PM CDTTSTM WND GST 593 W Amarillo, TXDISCOVERY CENTER SCHOOL NET SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS54 KAMA 262116
SVRAMA
TXC375-381-262215-
/O.NEW.KAMA.SV.W.0055.120426T2116Z-120426T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL POTTER COUNTY IN THE PANHANDLE OF TEXAS
  NORTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 515 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES NORTHEAST OF UMBARGER...OR ABOUT 7 MILES NORTHWEST
  OF CANYON...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...
  CANYON...
  LAKE TANGLEWOOD...
  UMBARGER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3533 10185 3499 10164 3489 10215 3507 10216
TIME...MOT...LOC 2117Z 233DEG 14KT 3504 10203

$$

JOHNSON
3 follow-up statements
745 
WWUS54 KAMA 262128
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT THU APR 26 2012

TXC375-381-262215-
/O.CON.KAMA.SV.W.0055.000000T0000Z-120426T2215Z/
POTTER TX-RANDALL TX-
428 PM CDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN RANDALL AND SOUTH CENTRAL POTTER COUNTIES...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF CANYON...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.

LAT...LON 3492 10203 3511 10211 3533 10185 3499 10164
TIME...MOT...LOC 2129Z 238DEG 17KT 3507 10197

$$

JOHNSON
221 
WWUS54 KAMA 262134
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT THU APR 26 2012

TXC375-381-262215-
/O.CON.KAMA.SV.W.0055.000000T0000Z-120426T2215Z/
POTTER TX-RANDALL TX-
434 PM CDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN RANDALL AND SOUTH CENTRAL POTTER COUNTIES...

AT 433 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
TIMBERCREEK CANYON...OR ABOUT 7 MILES NORTH OF CANYON...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMARILLO AND LAKE 
TANGLEWOOD. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.

LAT...LON 3493 10199 3513 10208 3533 10185 3499 10164
TIME...MOT...LOC 2134Z 238DEG 17KT 3509 10193

$$

JOHNSON
926 
WWUS54 KAMA 262150
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT THU APR 26 2012

TXC375-381-262200-
/O.CAN.KAMA.SV.W.0055.000000T0000Z-120426T2215Z/
POTTER TX-RANDALL TX-
450 PM CDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANDALL AND SOUTH
CENTRAL POTTER COUNTIES IS CANCELLED...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. A SEVERE 
THUNDERSTORM WARNING CONTINUES FOR A STORM BETWEEN CHANNING AND 
MASTERSON.

LAT...LON 3493 10199 3513 10208 3533 10185 3499 10164
TIME...MOT...LOC 2150Z 238DEG 17KT 3513 10185

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:43 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 26, 2:43 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
243 PM CDT THU APR 26 2012

.DISCUSSION...
OLD FRONTAL BOUNDARY LIES NORTH TO SOUTH ACROSS FAR EASTERN NEW
MEXICO AND THEN SOUTHEAST TO JUST SOUTH OF LUBBOCK EARLY THIS
AFTERNOON. A DRYLINE WAS TAKING SHAPE FROM SOUTHEAST COLORADO INTO
EASTERN NEW MEXICO JUST TO THE WEST OF THE FRONTAL BOUNDARY. UPPER
LEVEL LOW WAS LOCATED OVER CENTRAL ARIZONA. LIFT OUT AHEAD OF THE
UPPER LEVEL LOW WAS HELPING TO DEVELOP INITIAL CUMULUS AND SHOWERS
OFF OF THE MOUNTAINS OF CENTRAL NEW MEXICO. UPPER LEVEL LIFT AND
DIFFLUENCE WILL CONTINUE TO SPREAD SOUTHWEST TO NORTHEAST ACROSS THE
NORTHWEST HALF OF THE CWA. THE STRONGEST THUNDERSTORMS ALONG WITH A
FEW SEVERE ONES LATE THIS AFTERNOON AND THIS EVENING ARE EXPECTED TO
BE MAINLY ACROSS THE NORTHWEST CWA. GENERALLY ALONG AND NORTHWEST
OF A LINE FROM CHANNING TO DUMAS TO PERRYTON TO BEAVER. THE MAIN
THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...
HOWEVER...AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION. THE
COVERAGE OF STORMS MAY BE FAIRLY ISOLATED GIVEN THE LACK OF DEEP LOW
LEVEL MOISTURE...BUT STORMS ARE EXPECTED TO INCREASE IN COVERAGE
LATER TONIGHT...ESPECIALLY ACROSS THE NORTHERN CWA AS A PACIFIC COLD
FRONT SWEEPS ACROSS THE REGION.

WEST WINDS WILL BE PRETTY GUSTY FRIDAY MORNING BEHIND THE PACIFIC
FRONT...BUT THEY ARE EXPECTED TO SLOWLY DIMINISH IN THE LATE
AFTERNOON. WE REMOVED THE SHOWERS FROM THE NORTHERN CWA FOR FRIDAY
NIGHT AS IT LOOKS LIKE THE UPPER LEVEL LOW WILL BE TOO FAR REMOVED
FROM OUR AREA TO BRING US RAIN.

THE WEATHER REMAINS UNSETTLED FROM THE LAST HALF OF THIS WEEKEND INTO
EARLY NEXT WEEK. A BROAD UPPER LEVEL TROUGH WILL CARVE ITSELF OUT
OVER THE NORTHERN ROCKIES AND PLAINS INTO SOUTH CENTRAL CANADA
THROUGH EARLY NEXT WEEK. LOW LEVEL MOISTURE ALONG WITH SEVERAL UPPER
LEVEL DISTURBANCE WILL COMBINE TO BRING US A DAILY CHANCE OF SHOWERS
AND THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY NIGHT.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES DOWN AROUND 15 PERCENT. THE CHANCES OF RAIN
FOR ALL OF THE PANHANDLES WILL INCREASE AGAIN BY THE LATER HALF OF
THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                56  83  44  71  47 /  20   5   0  10  30
BEAVER OK                  60  80  46  70  45 /  50  10  10  10  30
BOISE CITY OK              51  78  42  69  42 /  70   5  10   5  30
BORGER TX                  60  86  51  73  48 /  30   5   5  10  30
BOYS RANCH TX              54  84  47  74  47 /  30   5   5  10  30
CANYON TX                  56  85  44  72  48 /  20   5   0  10  30
CLARENDON TX               60  87  50  71  51 /  20   5   0  10  30
DALHART TX                 49  79  45  72  44 /  40   5   5  10  30
GUYMON OK                  57  80  46  72  44 /  50  10  10  10  30
HEREFORD TX                55  83  45  72  50 /  20   5   0  10  30
LIPSCOMB TX                61  82  48  71  47 /  50  10   5  10  30
PAMPA TX                   55  81  46  70  50 /  20   5   0  10  30
SHAMROCK TX                61  88  50  73  52 /  20   5   0  10  30
WELLINGTON TX              62  91  53  74  56 /  20   5   0  10  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Apr 26, 3:47 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT THU APR 26 2012

OKZ001>003-TXZ001>020-270900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
347 PM CDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE WESTERN
AND CENTRAL PANHANDLES. THUNDERSTORMS ARE POSSIBLE ACROSS PANHANDLES
THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS. HOWEVER AN ISOLATED TORNADO
WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE THE GREATEST
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS
PANHANDLE.

CAUTION IS ADVISED ON AREA LAKES DUE TO STRONG SOUTHWEST TO WEST WINDS
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITIES.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY NIGHT
ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES. HOWEVER...THE
PROBABILITY OF WIDESPREAD OR ORGANIZED SEVERE WEATHER APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT MAINLY ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS FRIDAY ACROSS THE SOUTHWEST
TEXAS PANHANDLES.

In the hours before

Special weather statement, Apr 26, 3:55 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT THU APR 26 2012

TXZ016-017-262130-
DEAF SMITH TX-RANDALL TX-
355 PM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER UMBARGER...OR ABOUT 12 MILES
WEST OF CANYON...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Special weather statement, Apr 26, 4:07 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT THU APR 26 2012

TXZ006-011-262130-
HARTLEY TX-OLDHAM TX-
407 PM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR NORTHEASTERN OLDHAM
AND SOUTHEASTERN HARTLEY COUNTIES.

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTH OF CHANNING...OR ABOUT
25 MILES NORTH OF VEGA...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Local storm report, Apr 26, 4:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 N UMBARGER            34.97N 102.11W
04/26/2012  E0.88 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1200263

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 4:38 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter67 min
Apr 26, 4:41 PM CDTAreal Flood AdvisoryAMAPotter, Randall2 hr
Apr 26, 5:10 PM CDTSevere Thunderstorm WarningAMADallam, Sherman65 min
Apr 26, 5:21 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall54 min
Apr 26, 5:39 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter66 min
Apr 26, 6:10 PM CDTAreal Flood WarningAMAMoore, Potter4 hr
Apr 26, 6:11 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.